Living with diabetes blog

How to manage your weight on diabetes medicine

By Peggy Moreland, R.N., C.D.E. February 24, 2016

A frequent complaint about diabetes medications — oral and insulin — is that they cause weight gain.

Some diabetes medications — sulfonylureas and thiazolidinediones — do cause weight gain. Metformin and incretin mimetics usually don't cause weight gain and may even cause a little weight loss.

People sometimes say they don't want to start on insulin because it causes weight gain. Insulin helps the body absorb nutrients and moves glucose into cells for use and storage, leading to initial weight gain.

If your blood sugars are consistently high over a period of time, as when you were first diagnosed with diabetes, or if your medication has not been controlling your blood sugars, your body tries to get rid of the excess blood sugar through the kidneys. Along with the sugar, your body is getting rid of calories and weight loss occurs.

Once you begin using insulin, the glucose goes into the cells and you gain weight. Your body is now using the calories that you previously flushed away.

Hypoglycemia also can cause weight gain. If you've ever had low blood sugar, you know that feeling of anxiety you get that makes you overeat to get your blood sugar back up.

Some pre-mixed or intermediate acting insulins require that you eat on a schedule. If the dose is too high you may need to eat extra snacks to avoid low blood sugar which then leads to weight gain. If this happens, work with your diabetes educator or health care provider for assistance.

If you overeat, you gain weight. Just because you can "take insulin to cover it" doesn't give you free reign to overindulge.

What can you do to prevent or minimize weight gain? Here are a few tips:

  • Exercise and maintain a healthy diet.
  • Use glucose products to treat low blood sugar instead of eating junk food.
  • Get help from your health care provider or diabetes educator if you find you're eating to keep your blood sugar up. You may need a medication change or insulin dose adjustment.
  • If weight gain is a concern, ask your health care provider for other medication options.

Have a great week!

10 Comments Posted

Feb. 24, 2016